Alert archive / Alabama / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS Birmingham, AL
NWS Birmingham, AL issued this wind chill advisory at Jan 3, 2018, 3:00 AM CST for 9 counties in Alabama. It took effect at Jan 4, 2018, 2:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2018, 3:00 AM CST (09:00 UTC)
- In effect from
- Jan 4, 2018, 2:00 AM CST
- Expired
- Jan 4, 2018, 9:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS44 KBMX 030900 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 300 AM CST Wed Jan 3 2018 ...EXTREME COLD AND DANGEROUS WIND CHILLS... ALZ017>021-026>029-032200- /O.NEW.KBMX.WC.Y.0001.180104T0800Z-180104T1500Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 300 AM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY... * WHAT...Expect wind chills to drop to 0 degrees in the advised areas. * WHERE...Portions of central, east central and northeast Alabama. * WHEN...From 2 AM to 9 AM CST Thursday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
432 WWUS44 KBMX 032016 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 216 PM CST Wed Jan 3 2018 ...EXTREME COLD AND DANGEROUS WIND CHILLS... ALZ017>021-026>029-040600- /O.CON.KBMX.WC.Y.0001.180104T0800Z-180104T1500Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 216 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY... * WHAT...Expect wind chills to drop to near zero degrees in the advised areas. * WHERE...Portions of northeast Alabama. * WHEN...From 2 AM to 9 AM CST Thursday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
847 WWUS44 KBMX 040347 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 947 PM CST Wed Jan 3 2018 ...EXTREME COLD AND DANGEROUS WIND CHILLS... ALZ017>021-026>029-041500- /O.CON.KBMX.WC.Y.0001.180104T0800Z-180104T1500Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 947 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY... * WHAT...Cold temperatures combined with breezy conditions will produce wind chill readings at or just below zero. * WHERE...Portions of northeast and east central Alabama. * WHEN...From 2 AM to 9 AM CST Thursday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 10:56 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Jan 2, 10:56 PM CST, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1056 PM CST Tue Jan 2 2018 UPDATE... Aviation Discussion. && .SHORT TERM... Tonight and Tomorrow. Northerly winds remain in place this afternoon, but 925-850mb winds have taken on more of an easterly component. The lack of strong cold advection and abundant sunshine has allowed temperatures to at least barely reach the freezing mark, except the far northern counties and ridgetops. Temperatures have reached the 40 degree mark in Troy and Eufaula. Satellite imagery shows cirrus clouds moving in, with additional mid and high level clouds located off to the west. This is associated with an amplifying shortwave trough that will move across the area tonight into tomorrow morning while phasing with a clipper system located further to the north. Temperatures will fall quickly after sunset, but should level off due to abundant cloudcover caused by strong upper-level forcing associated with the shortwave. Forecast soundings indicate most areas will not decouple, which will keeps lows in the low 20s in most areas, with upper teens in the typically cooler locations. Hard freeze criteria (multiple areas with lows of 15 or colder) will not be strictly met, but will continue the hard freeze warning due to the cumulative effects of the cold and additional cold air on its way. The shortwave will be moisture-starved at low levels, until it encounters Atlantic moisture over the Florida Big Bend region and south-central/southeast Georgia, near developing low pressure off the Southeast Atlantic coast. There will be some virga across Central Alabama tonight into tomorrow morning in association with the shortwave. Already seeing some faint radar returns above 12-15k ft, with returns showing up a bit lower than this over Arkansas. With some lift and decent moisture in the DGZ, it's conceivable that a few stray flurries could survive the fall through the very dry air below 700 mb. Added in a slight chance of flurries across the area between midnight and 9 AM but certainly not expecting any accumulations or impacts. The shortwave will quickly pass the area on Wednesday, while inducing strong cyclogenesis off the Carolina coastline. Winds will switch to the northwest, but the stronger cold air advection will not arrive until Wednesday night. Combined with the relatively milder start, highs will reach the upper 30s north to low 40s south. 32/Davis .LONG TERM... Wednesday night through Tuesday. As the upper trough slides eastward, expect another surge of cold air advection to keep temperatures below normal with lows dropping back to teens to low 20s Thursday morning. Therefore, I have extended the Hard Freeze Warning through Thursday morning. Meanwhile, Wednesday night into Thursday morning, a surface high pressure begins to slide southward through the Northern Plains as the low pressure just off the East Coast continues to deepen. This will increase the pressure gradient across Central AL, leading to breezy conditions and another round of concerns for wind chills nearing 0. For now, the forecast keeps wind chills from 0-10 degrees in the northern half of Central AL, so I'll hold off on issuing any wind chill advisories for now. The low pressure system rides up the East Coast through the day on Thursday, weakening the pressure gradient and therefore reducing winds across the area. Not much changes in the synoptic pattern through at least Saturday morning, which means continued cold weather for Central AL. I have extended the Hard Freeze Watch through Saturday morning due to morning lows remaining in the teens to low 20s both Friday and Saturday mornings. On Saturday, the surface high pressure slides through the Ohio River Valley as low-level ridging builds in to the Gulf States. This could help moderate our Saturday afternoon temperatures back to the 40s for most locations with the more easterly flow and overall height rises due to the ridging. Meanwhile, another trough begins to slide into the Pacific Northwest. By Saturday night, the surface high has set-up a cold air damming pattern on the east coast, leading to a continued dry easterly flow for Central AL. Fast-forward to Sunday afternoon and the trough that moved into the Pac-NW is now somewhere in the Great Plains (models still disagree on the evolution of this trough, but do agree on the overall timing). This sets up a wedging pattern with moisture being pulled in across the area just ahead of the cold front associated with the approaching trough. With the moist southerly flow, expect temperatures to rebound into the 50s Sunday and possibly nearing 60 for Monday. Rain showers will move in along and ahead of the cold front Sunday night into Monday. Have increased PoPs area-wide for Monday due to model agreement in timing. At this time, any severe potential looks limited because of low dewpoints, modest instability, and lack of strong upper-level support. Will need to monitor trends over the next few days to see how much forcing is present with the low level jet moving in. Can't rule out some thunderstorms being added to the forecast, but for now will leave them out. Both the GFS and ECMWF keep the Sunday/Monday system fairly progressive and show the cold front moving out of our area by Tuesday, ending any significant rain chances. Global models hint at another round of cold weather to move in behind that front for the early part of next week, so keep the winter coats handy. 25/Owen && .AVIATION... 06Z TAF Discussion. VFR conditions anticipated through the period. Cloud cover will lower overnight, with ceilings ranging from 040-060 at their lowest by early tomorrow morning. Winds will be rather light and northeasterly overnight, becoming northwesterly at 6-8kts Wednesday morning. Slightly stronger winds, up to 9kts, are expected at MGM and TOI Wednesday afternoon. 14 && .FIRE WEATHER... Prolonged dry weather expected for this week. Temperatures will be below normal through the period, but so will dew points. This will result in RH values dropping below 25 percent for a couple hours Wednesday afternoon, but 20ft winds will remain below red flag warning criteria. RH values will be a little higher Thursday afternoon due to cooler temperatures but still on the lower side. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 22 37 18 31 14 / 0 0 0 0 0 Anniston 23 38 19 33 16 / 0 0 0 0 0 Birmingham 22 37 18 33 15 / 0 0 0 0 0 Tuscaloosa 24 39 18 36 15 / 0 0 0 0 0 Calera 23 38 18 34 15 / 0 0 0 0 0 Auburn 25 40 22 36 19 / 0 0 0 0 0 Montgomery 25 42 21 39 18 / 0 0 0 0 0 Troy 25 42 22 40 19 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Hard Freeze Warning until 8 AM CST Thursday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Hard Freeze Watch from Thursday morning through Saturday morning for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Randolph... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jan 2, 4:16 AM CST, 22 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 416 AM CST Tue Jan 2 2018 ALZ011>015-017>050-031330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CST Tue Jan 2 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Temperatures this morning will range from the upper single digits in the North to the upper teens across the South. Winds up to 10 mph will produce wind chill values near zero degrees through 10 AM across the northern half of the area. Another cold night is expected tonight with temperatures dropping into the upper teens to mid 20s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of cold temperatures will be in place for much of the week. While conditions will remain dry, temperatures will drop into the lower teens to lower 20s each morning, resulting in a hard freeze through Saturday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Wind Chill Advisories in Alabama, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.